What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 28, 1:41 PM CST, 26 minutes earlier. Its key messages:
- Late this afternoon/this evening, severe weather threat remains over the area with timing to be mainly 6 PM to midnight. Storms will move over the area and would be in a very favorable environment for rapid development. These storms would have the potential to produce strong (EF2+) tornadoes and hail in excess of 2 inches in diameter. Severe weather threat will be across the whole area, however the higher threat will be over southeast Minnesota and western Wisconsin.
- Another round of showers and a few storms Wednesday afternoon into Thursday. QPF amounts expected to be less than a half of an inch.
- Warming trend this weekend. High temperatures warming into the 70s possibly near 80 in a few locations by early next week.
Area forecast discussion, Apr 28, 1:41 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
241 PM CDT Mon Apr 28 2025
.KEY MESSAGES...
- Late this afternoon/this evening, severe weather threat
remains over the area with timing to be mainly 6 PM to
midnight. Storms will move over the area and would be in a
very favorable environment for rapid development. These storms
would have the potential to produce strong (EF2+) tornadoes
and hail in excess of 2 inches in diameter. Severe weather
threat will be across the whole area, however the higher
threat will be over southeast Minnesota and western
Wisconsin.
- Another round of showers and a few storms Wednesday afternoon
into Thursday. QPF amounts expected to be less than a half of
an inch.
- Warming trend this weekend. High temperatures warming into the
70s possibly near 80 in a few locations by early next week.
&&
.DISCUSSION...
Issued at 241 PM CDT Mon Apr 28 2025
Late This Afternoon through Tonight
The atmosphere continues to evolve rapidly across the region ahead
of a stacked low pressure area over the ND/SD border at 18Z.
Surface dewpoints are surging northward and northeast into the area
with 60F+ now into central MN trailing southeast to the Miss river
and into SW WI. GOES visible imagery clearly shows the slightly
capped warm sector ahead of a dry line and wind shift over SW MN.
Clearing and warming extended east about 3 counties to just west of
Interstate 35 at 1830Z with SPC mesoa indicating MLCAPE around
2500J/Kg. This favorable sector of instability will continue
to progress east across southern MN today, arriving by early
evening. The wind shear for tornadoes is more favorable slightly
further east of the storms in the cloud/capped region /300-400
ms/s2 0-1km SRH/ in the southerly and slight southeast
surface wind flow. Just ahead of the storms in SW MN, the winds
veer to SSW lowering the SRH to much more modest and less tornadic
values. Some veering in the low-level wind flow is expected to occur
over southeast MN and northeast IA when these storms move in within
the 6-9 pm window with still a perky ~250 m2/s2 0-1km SRH expected.
At some point near our forecast area, the discrete supercells are
still expected to congeal moving the threat from strong /EF2+
tornado possible/ to a QLCS tornado threat as the evening
progresses. With ample deep shear and the forcing, large
hail is a threat with the supercells before transitioning to an
increasing line/wind threat.
The area further east of the incoming supercells/line, mainly WI, is
the lower confidence area with near-surface temperatures warming in
the clearing in central WI. Through about 4 pm, elevated modest
MUCAPE of 1k J/Kg will promote isolated severe hail reports. After
that time, depending on the differential heating boundary in
SW/Central WI intensity, could support surface-based storms and the
richer low-level helicity environment to produce a tornado. We will
be watching closely for this as the afternoon wears on. With
confluent flow noticed in the observations and storm growth occurring
entering this zone, seems we are realizing our round 1 messaging
threat in western WI.
Tuesday through Thursday
Surface ridge builds into the region Tuesday. Subsidence underneath
surface ridge should allow skies to clear and winds to
diminish Tuesday afternoon across the forecast area.
Upper level closed low weakens and tracks slowly into the Southern
Plains Wednesday into Thursday. Impulses eject out of the upper
level closed low into the central Plains/Upper Mississippi River
Valley. There is enough forcing/moisture convergence with each
impulse and will spread showers into the forecast area. Instability
is limited and confined to the southern parts of the forecast area
where a few storms could develop Wednesday night into Thursday.
Thursday night through Monday
Main forecast concerns are on and off small chances of showers
through the forecast period. Upper level pattern goes from upper
level trough over the Upper Great Lakes region early in the period
then southwesterly flow aloft develops over the central United
States over the weekend. As upper level trough tracks east into the
northeast United States small chance of showers are possible Friday.
Shortwave ridge builds into the Upper Mississippi River Valley
Saturday and mainly dry weather can be expected. A weak piece of
energy embedded in the southwesterly flow aloft will move into the
Upper Midwest/Upper Mississippi River Valley Sunday into Monday.
Weak moisture transport/convergence and weak lift associated with
the piece energy will produce small chance of showers both days.
Temperatures will be on a warming trend for the weekend...as
southerly flow aloft advect warmer temperatures into the forecast
area. High temperatures will be in the middle 50s to lower 60s
Friday and warm into the 70s by Sunday into Monday.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1227 PM CDT Mon Apr 28 2025
Main taf concerns through the taf period are showers/storms this
afternoon/evening and MVFR/IFR conditions this afternoon and
into Tuesday morning. Latest metars show MVFR/IFR conditions
across southeast Minnesota/western Wisconsin. Have introduced
ceiling heights in IFR conditions at RST (900feet) this
afternoon. LSE taf site will remain in VFR through this
afternoon. Then...a cold front will move across the Upper
Mississippi River Valley this afternoon/evening. Showers/storms
will develop along the front and impact both RST/LSE taf sites
late this afternoon into the evening hours. Some of the storms
could be severe with potential gusts of around 50 knots and
large hail. At this time time frame for the potential of severe
storms is 01z Tuesday to 05z Tuesday. After cold front
passes...ceilings will lower back into MVFR at both taf sites.
Ceilings could improve into VFR late in the taf period...timing
would be after 16z Tuesday. Have not introduced VFR condition in
the tafs.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
DISCUSSION...Baumgardt/DTJ
AVIATION...DTJ
Hazardous weather outlook, Apr 28, 10:57 AM CST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1157 AM CDT Mon Apr 28 2025
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1157 AM CDT Mon Apr 28 2025
This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Storms may develop over northeast Iowa, western and central
Wisconsin later this afternoon between 4 pm and 8 pm. This is
later than previous forecasts. There is a narrow window in which
these storms could produce a tornado and hail of 1 to 2 inches in
diameter.
Confidence is highest for severe storms late this afternoon and
tonight, especially over southeast Minnesota, northeast Iowa, and
into west-central Wisconsin. These storms are expected to develop
near or just west of the Interstate 35 corridor and move east.
Large hail, damaging winds, and tornadoes are all possible.
Highest threat window currently lies between 6 pm and midnight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There will be a chance of storms mainly south of Interstate 90
from Wednesday night through Thursday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be likely needed this afternoon and
evening, especially in southern Minnesota, parts of northeast
Iowa, and into western Wisconsin.
.EMERGENCY MANAGEMENT COORDINATION...
A webinar is scheduled for noon today.
db
In the hours before
Special weather statement, Apr 28, 8:18 AM CST, 5 hours 49 minutes before
Special Weather Statement
National Weather Service La Crosse WI
918 AM CDT Mon Apr 28 2025
WIZ034-281445-
Jackson WI-
918 AM CDT Mon Apr 28 2025
...A STRONG THUNDERSTORM WILL IMPACT WESTERN JACKSON COUNTY THROUGH
945 AM CDT...
At 917 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Blair, or 12 miles west of Black River Falls,
moving northeast at 55 mph.
HAZARD...Dime to penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This storm will remain over mainly rural areas of western Jackson
County, including the following locations... Franklin, Hixton, Sand
Pillow, The Majestic Pines Casino, Hixton Alma Center K O A, Disco,
Alma Center, Castle Mound, Vaudreuil, and Perry Creek Recreation
Area.
This includes Interstate 94 between mile markers 105 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4410 9114 4414 9115 4425 9115 4425 9117
4427 9117 4449 9092 4434 9068
TIME...MOT...LOC 1417Z 224DEG 47KT 4425 9108
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
BaumgardtSpecial weather statement, Apr 28, 8:36 AM CST, 5 hours 31 minutes before
Special Weather Statement
National Weather Service La Crosse WI
936 AM CDT Mon Apr 28 2025
WIZ029-281515-
Clark WI-
936 AM CDT Mon Apr 28 2025
...A STRONG THUNDERSTORM WILL IMPACT CLARK COUNTY THROUGH 1015 AM
CDT...
At 935 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Fairchild, or 12 miles northwest of Neillsville,
moving northeast at 50 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This strong thunderstorm will be near...
Greenwood around 945 AM CDT.
Owen around 1000 AM CDT.
Other locations impacted by this storm include County K And Capital
Road, Hog Corners, Mead Lake, Highway 73 And 98, Atwood, Tioga,
Highway 10 And Bald Peak Road, County O And Sterling Avenue,
Eidsvold, and Longwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4495 9031 4453 9077 4467 9092 4503 9092
4503 9031
TIME...MOT...LOC 1435Z 220DEG 45KT 4465 9082
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
BaumgardtSpecial weather statement, Apr 28, 12:35 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service La Crosse WI
135 PM CDT Mon Apr 28 2025
WIZ029-034-281900-
Jackson WI-Clark WI-
135 PM CDT Mon Apr 28 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CLARK AND EAST
CENTRAL JACKSON COUNTIES THROUGH 200 PM CDT...
At 135 PM CDT, Doppler radar was tracking a strong thunderstorm near
Millston, or 8 miles east of Black River Falls, moving northeast at
55 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern Clark
and east central Jackson Counties, including the following
locations... Ballard Road And Pray Avenue, The Black River
Correctional Center, Potters Flowage, Seventeen Flowage, The
Cunningham Airfield, Pray, Lake Wazee, Nevins, Pigeon Creek
Campground, and Chili Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4420 9064 4430 9080 4463 9032 4436 9032
TIME...MOT...LOC 1835Z 227DEG 46KT 4429 9067
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
NaylorSpecial weather statement, Apr 28, 12:54 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service La Crosse WI
154 PM CDT Mon Apr 28 2025
WIZ034-041-042-281930-
Jackson WI-La Crosse WI-Monroe WI-
154 PM CDT Mon Apr 28 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LA CROSSE...
SOUTHEASTERN JACKSON AND NORTHERN MONROE COUNTIES THROUGH 230 PM
CDT...
At 154 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sparta, moving northeast at 65 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Fort Mc Coy around 200 PM CDT.
Other locations impacted by this storm include Warrens, Pigeon Creek
Campground, County Roads I And I I, Jackson Pass, The North Flowage,
Rockland, Tunnel City, Valley Junction, Jellystone Park Near Warrens,
and The Rezin Landing Strip.
This includes the following highways...
Interstate 94 between mile markers 126 and 145.
Interstate 90 in Wisconsin between mile markers 17 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4380 9088 4391 9101 4429 9062 4409 9031
4407 9031
TIME...MOT...LOC 1854Z 228DEG 57KT 4400 9078
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Naylor